Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 7, 2021Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 7, 2021, 9:09 PM EDT for Campbell County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 9:09 PM EDT (01:09 UTC)
Expired
Jun 7, 2021, 9:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS81 KRNK 080109
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
909 PM EDT Mon Jun 7 2021

VAZ044-045-058-080145-
Halifax-Campbell-Pittsylvania-
909 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMPBELL... 
NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES...

At 908 PM EDT, a strong thunderstorm was located near Hurt, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Altavista...
Hurt...
Gretna...
Brookneal...
Evington...
Mt Airy...
and Leesville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3672 7924 3705 7944 3735 7926 3701 7889
TIME...MOT...LOC 0108Z 225DEG 17KT 3702 7924 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 7, 8:09 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 7, 8:09 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EDT Mon Jun 7 2021

.SYNOPSIS...
Our area will remain between low pressure over the midwest
and high pressure off the southeast coast through midweek. A
front approaches toward the second half of the week. So for the
next several days expect more humid weather with a daily threat
of showers and storms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 620 PM EDT Monday...

Scattered locally heavy rain and a few strong storms with gusty
winds still a threat into mid evening hours.

Updated the PoP and weather grids to reflect more concentrated
areas from Mtn Empire region to SE WV and into Alleghany
Highlands, as well as foothill region of NC, shifting into
Piedmont and southside VA through early evening. Lowered pops
farther east except along and north of weak convergence zone
near and north of LYH area, where sfc-based capes are 2000-2500
J/kg. Do not think that area will completely fill in but some of
teh stronger storms for remainder of the evening will likely
shift to the far northern part of the fcst area. Given low
DCAPES, only an isolated threat for severe winds remainder of
evening, but rainfall rates are 3-5" an hour with some of the
stronger cores so any that slow down or with some back-building
will have a threat for localized flash flooding. As with last
night, storms should steadily weakening after about 8-9pm,
along with threats of localized flooding and any severe wind
potential too.

As of 145 PM EDT Monday...

Remaining humid with smattering of showers and thunderstorms
this afternoon/evening...

A blanket of stratus over most of the CWA has served to delay
storm initiation by limiting insolation and preventing
destabilization of the atmosphere. First couple of storms have
initiated in the west where the area from Tazewell to Lewisburg
has had clearer skies for the past few hours. Expecting further
storm initiation to be concentrated along and west of the Blue
Ridge, but scattered storms are possible everywhere. Any storms
further east will likely hold off until late afternoon because
of the aforementioned cloud cover.

There won't be widespread rain coverage, but with a PWAT of 1.4"
on the BCB sounding this morning, and model soundings indicating
most of the area having PWATs above 1.5", there is plenty of
moisture to tap into. Storm motion will be sluggish, so
locations that do experience a storm or shower could pick up a
quick half an inch to one inch within an hour. Storms will
dissipate into the evening.

Tuesday will be more of the same, with weak shortwaves swinging
around an upper low positioned in the Midwest. PoPs are a little
higher than today, because expecting less cloud cover than we
are experiencing today. Temperatures and humidity will be above
normal again tomorrow, with highs out east in the upper 80s,
highs in the west in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 103 PM EDT Monday...

The region will remain sandwiched between an upper level ridge over
the southeastern states and an upper low drifting over the upper
Mississippi Valley Wednesday. The combination of weak short waves
and diurnal heating will keep the threat for afternoon and evening
showers and thunderstorms. Most of these storms will fade during the
mid to late evening. We will start to see a small change in the
weather on Thursday as the low opens into a trough over the Ohio
Valley. As the trough approaches the region, convection will become
a little more organized, moving across the mountains in the
afternoon and east of the Blue Ridge in the evening. Storms may
start out as multi-cellular then gel into lines as the day
progresses.

With dew points remaining in the 60s and PWAT values in the 1.50-
2.00 inch range, torrential downpours are likely and could lead to
localized flash flooding each day. Even though cloud cover will be
plentiful, temperatures will run warmer than normal in the foothills
and piedmont counties. This increased instabilities may help some
storms to become strong or severe. In both cases, flash flooding and
severe, none are expected to be widespread.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 133 PM EDT Monday...

With the ridge in the Gulf and out of the way, an upper level trough
will track from the Ohio Valley into the mid Atlantic states Friday.
Also on Friday, a back door cold front is expected to approach the
area late in the day. The combination of all these features will
bring widespread showers and thunderstorms to the area. This front
wedges south Saturday but may not clear the area completely until
Saturday night. High pressure should bring a few days of dry weather
into early next week.

Warmer than normal temperatures and high humidities are expected
into next weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 810 PM EDT Monday...

Numerous showers and thunderstorms will begin to dissipate
through the evening hours but may still result in brief MVFR to
IFR conditions at KLWB and KDAN before 02Z, and possibly KLYH
around 02Z to 03Z but showers/storms across far srn VA at 00Z may
not quite make it that far north. At KBLF, KBCB, and KROA,
showers may briefly still impact these airports but looking less
likely. Winds light to calm overnight with generally a broken
mid to high level deck and VFR at most TAF sites, but with IFR fog
likely forming after midnight at KLWB and toward dawn at KBCB,
and possibly at KLYH as well especially if some rain can reach
there this evening.

For Tuesday fog and any scattered low stratus lifts and
generally expecting another repeat of scattered to numerous
showers and storms by midday Tuesday but some indications
coverage may be less than today and may struggle to get too far
into the Piedmont so did not include any mention at KLYH and
KDAN, kept as VCTS at KBCB and KROA, and included tempo groups
at KBLF and KLWB. Winds will be light and variable or light SW
by afternoon except variable and gusty near showers/storms.

Confidence in parameters...

Ceilings - Moderate
Vsbys - Moderate
Wind - High
Weather Conditions - Moderate to low on which TAF sites will be
impacted especially if coverage is less than today, but high on
fact there will be scattered storms.

Extended Aviation Discussion...

This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more coverage will be likely by Friday as a
backdoor front moves into the mid-Atlantic. So outside of late
night fog and storms with sub-VFR, expect VFR through the
period.

&&

.CLIMATE...
As of 250 AM EDT Monday...

Warm lows at night may lead to some records being approached/broken
for a couple of areas, while not close for others. Below is a list
of our climate stations, the record warmest lows, and the forecast lows.
Some of these records date back to over 100 years.

JUNE 8TH
SITE          WARMEST RECORD LOW/YEAR        FORECAST LOW
BLUEFIELD              69/2008                    66
BLACKSBURG             65/1933                    66
DANVILLE               73/1925                    72
LYNCHBURG              71/1899                    70
ROANOKE                73/2008                    70

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ
NEAR TERM...SK/VFJ
SHORT TERM...RR
LONG TERM...RR
AVIATION...SK/WP
CLIMATE...WP
Hazardous weather outlook, Jun 7, 3:27 AM EDT, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
327 AM EDT Mon Jun 7 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-080730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
327 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 7:30 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
730 PM EDT Mon Jun 7 2021

VAZ019-023-080000-
Botetourt-Alleghany-
730 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY AND
NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE
CITY OF COVINGTON...

At 729 PM EDT, a strong thunderstorm was located near Covington,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington...
Clifton Forge...
Jordan Mines...
Iron Gate...
Low Moor...
Glen Wilton...
and Longdale Furnace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3789 7989 3788 7981 3788 7979 3782 7966
      3761 8002 3766 8003 3763 8009 3769 8018
      3794 7993
TIME...MOT...LOC 2329Z 233DEG 18KT 3771 8002

AS
Special weather statement, Jun 7, 7:47 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT Mon Jun 7 2021

VAZ033-043-080015-
Henry-Franklin-
747 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT HENRY AND SOUTH CENTRAL
FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE...

At 746 PM EDT, a strong thunderstorm was located over Horse Pasture,
or near Martinsville, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Martinsville...
Bassett...
Sydnorsville...
Axton...
Spencer...
Leatherwood...
and Villa Heights.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3667 8007 3671 8009 3691 7983 3675 7967
      3654 7972 3654 7994
TIME...MOT...LOC 2346Z 225DEG 17KT 3666 7992

AS
Local storm report, Jun 7, 7:55 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     1 S CERES               37.29N 81.15W
06/07/2021                   MERCER             WV   911 CALL CENTER

            THUNDERSTORM WINDS BLEW ONE TREE DOWN ON ADA
            ROAD.

&&

PW
Local storm report, Jun 7, 7:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     3 ESE MATOAKA           37.40N 81.21W
06/07/2021                   MERCER             WV   911 CALL CENTER

            THUNDERSTORM WINDS BLEW DOWN ONE TREE ON
            WRIGHT MOUNTAIN ROAD.

&&

PW
Local storm report, Jun 7, 7:59 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 S CERES               37.29N 81.15W
06/07/2021                   MERCER             WV   911 CALL CENTER

            TIME CORRECTED TO 646 PM. THUNDERSTORM WINDS
            BLEW ONE TREE DOWN ON ADA ROAD.

&&

PW
Special weather statement, Jun 7, 9:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
909 PM EDT Mon Jun 7 2021

VAZ044-045-058-080145-
Halifax-Campbell-Pittsylvania-
909 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMPBELL...
NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES...

At 908 PM EDT, a strong thunderstorm was located near Hurt, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Altavista...
Hurt...
Gretna...
Brookneal...
Evington...
Mt Airy...
and Leesville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3672 7924 3705 7944 3735 7926 3701 7889
TIME...MOT...LOC 0108Z 225DEG 17KT 3702 7924

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:04 PM EDTFlash Flood WarningRNKAlleghany, Bath, Craig, City of Covington4 hr
Jun 8, 1:01 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin44 min
Jun 8, 1:52 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg38 min
Jun 8, 2:11 PM EDTSpecial Weather StatementRNKGrayson34 min
Jun 8, 2:29 PM EDTSpecial Weather StatementRNKCity of Lynchburg46 min
Jun 8, 2:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Jun 8, 3:09 PM EDTSpecial Weather StatementRNKGrayson36 min
Jun 8, 3:35 PM EDTAreal Flood AdvisoryRNKGrayson115 min
Jun 8, 4:00 PM EDTSpecial Weather StatementRNKBedford45 min
Jun 8, 4:11 PM EDTSpecial Weather StatementRNKPulaski, City of Radford34 min
Jun 8, 4:41 PM EDTSpecial Weather StatementRNKMontgomery34 min
Jun 8, 5:01 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem44 min
Jun 8, 5:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem52 min
Jun 8, 5:41 PM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem3 min
Jun 8, 5:44 PM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Salem112 min
Jun 8, 6:08 PM EDTSpecial Weather StatementRNKBotetourt37 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.